MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/01/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was reported that an 88 year old male patient underwent a ballooning popliteal procedure.During an attempt to balloon the popliteal area of the male patient, the balloon burst in a highly calcified vessel.When removing the balloon, it snapped from the tip, leaving a portion of the balloon within the patient.The vascular surgeon removed the remaining part of the device surgically.The patient's outcome is unknown as it was not provided.
 
Additional Manufacturer Narrative
(b)(4).Clinical assessment: clinical opinion of the event: it was also reported that "the vascular surgeon removed the remaining part of device surgically; however, the patient did not experience any adverse effects due to this occurrence." based on the available information it is not very clear if the leading cause to this event can be associated with a pre-existing patient condition, the medical procedure or a malfunction of the device.Investigation - evaluation: a review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control and visual inspection of the returned device was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as: instructions for use (ifu) states, "do not exceed rated burst pressure.Rupture of balloon may occur.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.The balloon is constructed of a heat-sensitive material.Do not heat or attempt to shape the catheter tip.Choose a balloon appropriate to lesion and vessel diameter.Upon removal from package, inspect the catheter to ensure no damage has occurred during shipping.If resistance is met while advancing the balloon dilation catheter, determine the cause and proceed with caution.If balloon pressure is lot and/or balloon rupture occurs, deflate balloon and sheath as a unit." the visual inspection of the returned device under magnification showed the bond between the shaft and balloon was intact, and confirmed longitudinal rupture and circumferential separation of the balloon.The complaint devices were returned.The two devices were returned on 04oct2016: a pta4- device with a burst balloon, and another pta4- device presumably used to complete the procedure.The complaint device had a 6cm long segment of the balloon assembly detached from the shaft.The balloon itself was not intact.The other pta4- device was in used condition and was otherwise intact.It was able to be inflated and deflated correctly.It is possible that the increased hardness by the calcified vessel caused the balloon to burst.There was no evidence to suggest the product was not made to specifications.A device history record was reviewed and showed two non-conformances.One was in the manufacturing department, and one was in the packing department.A review of the non-conformance data revealed that the non-conformance listed on the device history record was not related to the reported failure.A trackwise search revealed this complaint to be the only reported complaint associated to the complaint lot number 6956463.Based on the information provided, the vascular surgeon removed the remaining part of device surgically; however, the patient did not experience any adverse effects due to this occurrence.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
It was reported that a (b)(6) male patient underwent a ballooning popliteal procedure.During an attempt to balloon the popliteal area of the male patient, the balloon burst in a highly calcified vessel.When removing the balloon, it snapped from the tip, leaving a portion of the balloon within the patient.The vascular surgeon removed the remaining part of the device surgically.The patients outcome is unknown as it was not provided.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5987478
Report Number1820334-2016-01017
Device Sequence Number10787513
Product Code DQY
UDI-Device Identifier10827002502175
UDI-Public(01)10827002502175(17)190509(10)6956463
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
K073378
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/02/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA4-18-80-3-4
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/02/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/29/2016
Supplement Report FDA Received Date11/15/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age88 YR